Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatr Crit Care Med. 2005 Sep;6(5):598-601.

Severe lactic acidosis complicating metformin overdose successfully treated with high-volume venovenous hemofiltration and aggressive alkalinization.

Author information

  • 1Paediatric Intensive Care Unit, Sheffield Children's Hospital, Western Bank, Sheffield, UK.

Abstract

OBJECTIVE:

In this report of a near-fatal metformin ingestion successfully treated with alkalinization and high-volume hemofiltration, we discuss the management of severe lactic acidosis and demonstrate that early aggressive intervention resulted in a positive outcome.

DESIGN:

Case report.

SETTING:

A tertiary pediatric intensive care unit.

PATIENT:

The patient was a healthy 14-yr-old female found by a sibling following a seizure of unknown duration, thought to be secondary to hypoglycemia as a consequence of a self-ingestion of metformin, atenolol, and diclofenac. She responded well to advanced resuscitation but progressively developed severe lactic acidosis, bradycardia, and hypotension in addition to persistent hypoglycemia. The peak lactate level was 37.5 mmol/L with an albumin corrected anion gap of 65 mmol/L.

INTERVENTIONS:

She was treated with high-volume venovenous hemofiltration and aggressive alkalinization therapy. The latter facilitated control of severe acidosis, whereas the hemofiltration removed the ingested drugs in addition to endogenously produced lactate precipitated by metformin.

CONCLUSIONS:

In this case, early and aggressive treatment of the acidosis and cardiovascular compromise with inotropes, venovenous hemofiltration, and large doses of sodium bicarbonate in metformin overdose resulted in a successful outcome even in the presence of severe acidosis and very high lactate levels.

PMID:
16148825
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk